Alert archive / Maine / Flash Flood Warnings in 2023
Flash Flood Warning 2, NWS Caribou, ME
NWS Caribou, ME issued this flash flood warning at Jun 29, 2023, 4:11 PM EDT for Aroostook County, Maine. It was in force for 3 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2023, 4:11 PM EDT (20:11 UTC)
- Expired
- Jun 29, 2023, 6:56 PM EDT
- In force
- 3 hr
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Flood severity
- None
County Aroostook County, ME
The radar
The Caribou radar (KCBW), 148 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 5:23 PM EDT | RAIN 3.46 | 4 Wsw Frenchville, ME | Weather station measured 2.15 inches in 20 minutes. 3.22 inches in 1 hour. |
| Jun 29, 5:23 PM EDT | RAIN 3.46 | 4 Wsw Frenchville, ME | Weather station measured 2.15 inches in 20 minutes. 3.22 inches in 1 hour. |
| Jun 29, 5:40 PM EDT | FLASH FLOOD | 5 W Frenchville, ME | Photos via Social Media. Excessive runoff flooding portion of Route 1 west of Frenchville. |
| Jun 29, 5:40 PM EDT | FLASH FLOOD | 5 W Frenchville, ME | Photos via Social Media. Excessive runoff flooding portion of Route 1 west of Frenchville. |
| Jun 29, 5:40 PM EDT | FLASH FLOOD | 5 W Frenchville, ME | Photos via Social Media. Excessive runoff flooding portion of Route 1 west of Frenchville. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 8.2 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 572 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
467
WGUS51 KCAR 292011
FFWCAR
MEC003-292315-
/O.NEW.KCAR.FF.W.0002.230629T2011Z-230629T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Caribou ME
411 PM EDT Thu Jun 29 2023
The National Weather Service in Caribou has issued a
* Flash Flood Warning for...
North Central Aroostook County in northern Maine...
* Until 715 PM EDT.
* At 411 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 2 inches of
rain have fallen. Additional rainfall amounts of 1 to 1.5 inches
are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, Roads, and underpasses as well as other poor
drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Fort Kent and Frenchville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4728 6859 4729 6857 4728 6855 4730 6851
4729 6849 4730 6847 4729 6847 4728 6846
4728 6842 4721 6849 4722 6860 4725 6860
4726 6859 4727 6860
FLASH FLOOD...RADAR INDICATED
$$
CB3 follow-up statements
994
WGUS71 KCAR 292037
FFSCAR
Flash Flood Statement
National Weather Service Caribou ME
437 PM EDT Thu Jun 29 2023
MEC003-292315-
/O.CON.KCAR.FF.W.0002.000000T0000Z-230629T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Aroostook ME-
437 PM EDT Thu Jun 29 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM EDT THIS
EVENING FOR NORTH CENTRAL AROOSTOOK COUNTY...
At 437 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1.5 and 2 inches of rain have
fallen. Additional rainfall amounts of 1 to 1.5 inches are possible
in the warned area. Flash flooding is already occurring with reports
from the Aroostook County Emergency Manager of several washouts on
Church Avenue in Frenchville and the road is closed.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and EMA.
IMPACT...Flash flooding of small creeks and streams, urban areas,
streets and underpasses as well as other poor drainage
and low-lying areas.
Some locations that will experience flash flooding include...
Fort Kent and Frenchville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4728 6859 4729 6857 4728 6855 4730 6851
4729 6849 4730 6847 4729 6847 4728 6846
4728 6842 4721 6849 4722 6860 4725 6860
4726 6859 4727 6860
FLASH FLOOD...RADAR INDICATED
$$
CB044
WGUS71 KCAR 292144
FFSCAR
Flash Flood Statement
National Weather Service Caribou ME
544 PM EDT Thu Jun 29 2023
MEC003-292315-
/O.CON.KCAR.FF.W.0002.000000T0000Z-230629T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Aroostook ME-
544 PM EDT Thu Jun 29 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM EDT THIS
EVENING FOR NORTH CENTRAL AROOSTOOK COUNTY...
At 544 PM EDT, Gauge reports indicated thunderstorms producing heavy
rain across the warned area. Between 2.5 and 3.5 inches of rain have
fallen. A weather station 4 miles west southwest of Frenchville
observed 2.15 inches of rain in 20 minutes and a total of 3.46
inches of rain. Aroostook County Emergency Management has reported
several washouts on Church Ave in Frenchville. Although the heavy
rain has now ended, runoff from the heavy rain may still produce
flooding.
Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Gauges reported and County EMA.
IMPACT...Flash flooding of small creeks and streams, urban areas,
streets and underpasses as well as other poor drainage
and low-lying areas.
Some locations that will experience flash flooding include...
Fort Kent and Frenchville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4728 6859 4729 6857 4728 6855 4730 6851
4729 6849 4730 6847 4729 6847 4728 6846
4728 6842 4721 6849 4722 6860 4725 6860
4726 6859 4727 6860
FLASH FLOOD...GAUGE INDICATED
$$
CB884
WGUS71 KCAR 292256
FFSCAR
Flash Flood Statement
National Weather Service Caribou ME
656 PM EDT Thu Jun 29 2023
MEC003-292306-
/O.CAN.KCAR.FF.W.0002.000000T0000Z-230629T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Aroostook ME-
656 PM EDT Thu Jun 29 2023
...FLASH FLOOD WARNING IS CANCELLED FOR NORTH CENTRAL AROOSTOOK
COUNTY...
The heavy rain has ended. Additional flooding is no longer expected
to pose a threat. Please continue to heed remaining road closures,
and please report any observed flooding to local emergency services
or law enforcement and request they pass this information to the
National Weather Service when you can do so safely.
LAT...LON 4728 6859 4729 6857 4728 6855 4730 6851
4729 6849 4730 6847 4729 6847 4728 6846
4728 6842 4721 6849 4722 6860 4725 6860
4726 6859 4727 6860
$$
CBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 3:47 PM EDT, 24 minutes earlier.
Area forecast discussion, Jun 29, 3:47 PM EDT, 24 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
347 PM EDT Thu Jun 29 2023
.SYNOPSIS...
Upper low slowly drifts east tonight. Weak disturbance crosses
the area tomorrow. Another upper level trough will approach the
region from the west this weekend through Monday.
&&
.NEAR TERM /THROUGH FRIDAY/...
...Isolated Flash Flooding This Evening...
Greatest concern into this evening will be isolated flash
flooding across the Moosehead Region northeastward into the St.
John Valley. Showers and thunderstorms are expanding in coverage
across the area with excessive rainfall rates developing. decent
height falls downstream of a mid-level trough axis and weak PVA
has generated decent forcing for ascent. 850mb flow from the
S-SW at 20kts has encroached into a convergent axis to generate
additional ascent. PWATs have increased to 1.3-1.5 inches (>90th
percentile) across the area with SBCAPE values 1000-1500j/kg.
The column is deeply saturated with freezing levels >11kft
which indicates efficient rain processes will dominate today.
Hi-res CAMs continue to remain in decent agreement on the
expansion of thunderstorms along the convergence axis. Rainfall
rates 1-2"+ are expected, WPC noted that 15min rainfall rates
may approach 1" in some areas. Training is a serious concern as
mean 0-6km winds are around 20kts and unidirectional flow.
Modeled Corfidi vectors remain <10kts. Rainfall has been
significantly above normal over the last 7 days so 3hr FFG is
1-1.5 inches in much of the area that convection is expected
this evening.
Storms will weaken later this evening as the trough slides east
and loss of daytime heating weakens the convergence area.
Expecting showers and storms to end by midnight with mainly just
patchy to areas of fog to develop. Across the Downeast coast
not much in the way of storms is expected with minimal shower
chances. The fog bank that is lurking offshore will sneak back
onshore this evening and once again Dense Fog is a concern for
travel. Temperatures will fall back into the upper 50s to low
60s and it will remain muggy as RHs will be in the 90-100%
range.
Tomorrow, appears to be our best chance at sunshine and
relatively dry conditions. Surface ridging will move overhead
and relatively drier 850-250mb column suggests partly sunny
skies. 500mb vort max will skim across northern areas so cannot
rule out some scattered showers but thunderstorms seems very
unlikely in this setup. It will be muggy with dew points in the
mid to upper 60s, temperatures will max out a few degrees warmer
than today too...Highs in the upper 70s to around 80F for most
of the area except for the sea breeze areas along the Downeast
coast where 60s will dominate.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
Little change in the upper level pattern does not deliver a
promising forecast for the weekend in terms of a break from the
clouds and rain. The upper level trough will remain in place
through Sunday, with several shortwave troughs moving through
the pattern to kick off waves of showers/thunderstorms. The
first of these looks to move through Friday night. By Saturday
morning, the upper levels will be slightly more stable and
showers will become less widespread. However, with continued
low-level southerly flow, plenty of moisture will remain. This
will contribute to lingering low clouds and fog Saturday
morning. By Saturday afternoon, conditions will improve
slightly, however daytime heating will contribute to mid-level
instability, particularly over western Maine, where
thunderstorms will be most likely. There will be some warming in
the mid-levels over Eastern Maine in particular, which should
help prevent significant convective development. Saturday night,
another upper level shortwave trough will move through,
destabilizing the upper atmosphere from any short-term warming,
and heavier rain is expected to develop over western Maine and
then move eastward. This rainfall will linger through Sunday
afternoon. With the main steering flow continuing to be parallel
to the boundary, this will need to be monitored for another
round of potentially heavy rainfall. This could be hazardous for
people recreating in the North Woods over the holiday weekend.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
The long wave trough will begin to shift eastward on Sunday,
but still remain the dominating feature for the weather pattern
through Tuesday. This means that wet weather will continue
through the beginning of next week. Ridging will approach from
the west beginning Monday, but with strong upper level ridging
over the North Atlantic, it will be difficult to push the upper
level trough eastward. This may affect sensible weather by
allowing more upper level clearing on the back side of the low,
increasing daytime heating and instability and therefore also
the possibility for afternoon thunderstorms. This time period is
outside of the CAM range, so it is too early for specifics, but
people planning outdoor activities for the holiday weekend
should be prepared for the possibility of afternoon
thunderstorms. Wednesday is the first possibility for drying
out, as the influence of the upper level ridge to the west
starts to be felt. As mentioned previously though, with strong
ridging in the North Atlantic, confidence in a significant
change to the pattern is low. Even if showers become less
prevalent, with Maine lying on the eastern side of the main
ridge, the air mass will remain fairly muggy through the end of
the long term forecast.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
NEAR TERM: Generally MVFR this evening from BGR northward. VCSH
at BGR & HUL, VCTS possible PQI, CAR and FVE. Best chance of
storms at FVE. Vsby/cigs varying with storms. Fog expected to
redevelop at BHB and push inland. Tonight, cigs fall back to IFR
conditions with LIFR possible at BGR & BHB. S winds 5-15kts.
Expect IFR/LIFR in the AM to improve to MVFR/VFR in the
afternoon.
SHORT TERM: Fri night - Tuesday...IFR/LIFR each night in low
cigs and fog. Improvement to MVFR each afternoon north of BGR,
possibly VFR at times. BHB likely to remain IFR or low MVFR
through the period. Showers, with possible storms, acrs northern
terminals in the afternoon. Storms more likely Mon and Tues
afternoon. SSE winds 5-15kts. &&
.MARINE...
NEAR TERM: Waves remain 4-6ft across the Coastal Waters into
this evening. Small Craft Advisory remains in effect until 8pm
EDT. Fog will continue to reduce vsby into tomorrow below 1SM.
Slight chance of showers. Winds remain well below SCA.
SHORT TERM: Winds and seas will remain below SCA criteria
through the forecast period. Fog will continue to be an issue
over the waters, with visibility frequently below 1 mile.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for ANZ050-
051.
&&
Near Term...Sinko
Short Term...LF
Long Term...LF
Aviation...Sinko/LF
Marine...Sinko/LFHazardous weather outlook, Jun 29, 3:24 PM EDT, 47 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 324 PM EDT Thu Jun 29 2023 MEZ001>006-010-011-015-031-301930- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Penobscot- Southern Piscataquis- 324 PM EDT Thu Jun 29 2023 This Hazardous Weather Outlook is for Central Highlands Maine, Far Eastern Maine, Far Northern Maine, North Woods Maine and Penobscot Valley Maine. .DAY ONE...This afternoon and tonight. Scattered to numerous showers and thunderstorms expected to continue into tonight. Storms will be slow moving and will produce locally heavy rainfall especially from the Moosehead Region northeastward into the St. John Valley. Isolated flash flooding possible, significant runoff in hilly terrain is possible causing washouts of dirt roads across the North Woods. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ016-017-029-030-032-301930- Interior Hancock-Central Washington-Coastal Hancock- Coastal Washington-Northern Washington- 324 PM EDT Thu Jun 29 2023 This Hazardous Weather Outlook is for Coastal DownEast Maine, Far Eastern Maine and Interior DownEast Maine. .DAY ONE...This afternoon and tonight. Dense fog is possible again tonight that will reduce visibility less than one quarter mile at times. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-301930- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 324 PM EDT Thu Jun 29 2023 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 9:23 PM EDT | Dense Fog Advisory | CAR | Hancock, Washington | 13 hr |
| Jun 29, 3:12 PM EDT | Areal Flood Advisory | CAR | Aroostook, Piscataquis | 4 hr |
| Jun 29, 4:52 PM EDT | Flash Flood Warning | CAR | Aroostook | 2 hr |
| Jun 29, 6:23 PM EDT | Areal Flood Advisory | CAR | Piscataquis | 4 hr |
| Jun 29, 7:14 PM EDT | Dense Fog Advisory | CAR | Hancock, Washington | 15 hr |
| Jun 29, 7:15 PM EDT | Flash Flood Warning | CAR | Piscataquis | 3 hr |
Nearby
Flash Flood Warnings in Maine, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.